Tornadoes · United States · Illinois · 2010
EF0 tornado, Mozier to Belleview, Illinois, December 31, 2010
From Mozier to Belleview, this EF0 tornado ran 3.6 miles across Calhoun County on December 31, 2010, touching down at 11:56 AM CST and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- December 31, 2010
- Touchdown
- 11:56 AM CST (17:56 UTC)
- Lifted
- 11:59 AM CST (17:59 UTC)
- On the ground
- 3 minutes
- Path length
- 3.6 miles (5.9 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Calhoun County
- Touchdown point
- 39.311, -90.781
- Lift-off point
- 39.343, -90.726
- Record number
- 1012311156-01
What the Weather Service recorded
Severe thunderstorms developed ahead of a strong cold front, triggering numerous showers and thunderstorms. A number of tornadoes were reported as well as damaging winds and large hail.
A tornado touched down three miles north northwest of Mozier in the Calhoun County conservation area called Rip Rap Landing. It crossed Illinois Route 96 near West Panther Creek Road and then traveled northeast crossing Hootowl Hollow Road before dissipating just west of Hillcrest. Damage was confined to uprooted trees.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
56 minutes of warning. NWS LSX issued a tornado warning for this county at 17:00 UTC, 56 minutes before the tornado touched down, in force until 18:00 UTC.
The county was under a tornado watch, issued at 13:29 UTC and running to 19:22 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 13:29 UTC | 19:22 UTC | Tornado Watch | LSX |
| 17:00 UTC | 18:00 UTC | Tornado Warning | LSX |
| 17:15 UTC | 18:00 UTC | Tornado Warning | LSX |
| 17:22 UTC | 18:15 UTC | Tornado Warning | LSX |
| 17:54 UTC | 18:11 UTC | Tornado Warning | LSX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:23 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Dec 31, 6:20 AM CST, 5 hours 36 minutes earlier.
Area forecast discussion, Dec 31, 6:20 AM CST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 620 AM CST FRI DEC 31 2010 .DISCUSSION... /211 AM CST FRI DEC 31 2010/ MAIN CONCERN WILL BE THUNDERSTORMS TODAY AND THE POTENTIAL FOR A FEW SEVERE STORMS. LATEST RUNS OF THE RUC HAVE BEEN CONSISTENT IN SHIFTING THE MAXIMUM OF 925-850MB MOISTURE CONVERGENCE FROM CNTRL/ NERN MO INTO W CNTRL IL BY 12Z ON THE NOSE OF THE 60KT LOW LEVEL JET. THE RUC SHOWS THE BULK OF THIS FORCING SHIFTING NORTHEAST OF THE CWA BY 15Z. THE NAM/GFS ARE IN RELATIVELY GOOD AGREEMENT THEREAFTER THAT THERE WILL BE A MODEST INCREASE IN LARGE SCALE ASCENT AS THE CLOSED 500MB LOW MOVES NEWD ACROSS THE CNTRL PLAINS. THE VERTICAL MOTION WILL BECOME NEUTRAL OR DOWNWARD OVER THE CWA LATER THIS AFTERNOON AT THE SAME TIME THE SFC COLD FRONT MOVES ACROSS THE CWA. SO WHILE THERE MAY BE SOME MODEST RECOVERY AHEAD OF THE FRONT...FORECAST SOUNDINGS ARE SHOWING A MID LEVEL INVERSION SETTING UP THAT WOULD ALSO ACT TO SUPPRESS ADDITIONAL STORM DEVELOPMENT. THIS GOES ALONG WITH THE RECENT HRRR SIMULATED REFLECTIVITY FORECASTS WHICH SHOWS THE FIRST CLUSTER EXITING THE NERN CWA BY MID MORNING...A SECOND CLUSTER MOVING ACROSS SERN MO AT MID-MORNING FOLLOWED BY WEAK DISCRETE CELLS DEVELOPING ALONG THE COLD FRONT THIS AFTERNOON. WHILE IT IS DIFFICULT TO DETERMINE HOW THE THERMODYNAMIC PROFILES WILL EVOLVE TODAY...ENVIRONMENTAL SHEAR WILL BE MORE THAN SUFFICIENT FOR A FEW SEVERE THUNDERSTORMS. STORMS WILL QUICKLY EXIT THE EASTERN CWA THIS EVENING AS THE COLD FRONT PUSHES EAST OF THE AREA. STILL NOT SEEING A TRANSITION TO SNOW AT THIS TIME AS THE ATMOSPHERE WILL LIKELY DRY OUT BEFORE IT COOLS ENOUGH FOR SNOW. ALSO NOT SEEING ANY OBVIOUS ADDITIONAL CHANCES FOR PRECIPITATION THROUGH EARLY NEXT WEEK AS THE UPPER FLOW BECOMES ZONAL WITH ONLY WEAK SHORTWAVES MOVING THROUGH A DRY ATMOSPHERE. BRITT && .AVIATION... /620 AM CST FRI DEC 31 2010/ SHOWERS AND THUNDERSTORMS AFFECTING KUIN AND KCOU...WHILE ST. LOUIS METRO AREA TO SEE A BREAK IN THE PCPN THIS MORNING. CIGS TO BE BOUNCING BETWEEN VFR AND MVFR FOR AN HOUR OR TWO. OTHERWISE...CIGS TO REMAIN MVFR TIL COLD FRONT MOVES THROUGH. FRONT TO MOVE THROUGH KCOU BY 22Z...KUIN...KSUS AND KSTL BY 01Z TONIGHT. STILL NOT SURE ON EXACT TIMING OF PCPN AHEAD OF FRONTAL BOUNDARY...SO JUST HAVE VCNTY TS MENTION AT KUIN...KSUS AND KSTL BEGINNING AROUND 20Z. EXPECT GUSTY SOUTH WINDS TODAY AHEAD OF FRONT...THEN VEER TO THE WEST BEHIND THE FRONT. SPECIFICS FOR KSTL...MVFR CIGS AND GUSTY SOUTH WINDS TO PERSIST AT KSTL THROUGH THE MORNING HOURS TODAY...BEFORE NEW STORMS FIRE AHEAD OF A STRONG COLD FRONT THIS AFTERNOON. HAVE VCNTY TS MENTION BY 20Z...WITH FRONT MOVING THROUGH AROUND 01Z...WITH CIGS SCATTERING OUT. BYRD && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Dec 31, 8:18 AM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 818 AM CST FRI DEC 31 2010 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-011145- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 818 AM CST FRI DEC 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED OVER THE REGION TODAY. A FEW OF THEM WILL BE SEVERE...CAPABLE OF PRODUCING TORNADOES...LARGE HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. SOUTHWESTERLY WINDS MAY GUST OVER 35 MPH OUTSIDE OF THUNDERSTORMS TODAY IN CENTRAL MISSOURI. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WESTERLY WINDS MAY GUST TO 35 MPH ON SATURDAY OVER NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY. BRITT
In the hours before
Local storm report, Dec 31, 11:38 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1138 AM CST FRI DEC 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM HAIL MILTON 39.56N 90.65W
12/31/2010 M0.25 INCH PIKE IL TRAINED SPOTTER
&&
DYELocal storm report, Dec 31, 11:40 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1140 AM CST FRI DEC 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 AM TORNADO ROBERTSVILLE 38.41N 90.82W
12/31/2010 FRANKLIN MO TRAINED SPOTTER
THERE IS A TORNADO ON THE GROUND JUST NORTHEAST OF
ROBERTSVILLE MO. SEVERAL HOMES WERE DAMAGED
&&
FGLASSLocal storm report, Dec 31, 11:47 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1147 AM CST FRI DEC 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM TORNADO PACIFIC 38.48N 90.75W
12/31/2010 FRANKLIN MO AMATEUR RADIO
AMATEUR RADIO OPERATOR REPORTED TORNADO ON THE GROUND
IN PACIFIC MISSOURI. REPORT CAME IN AT 11 40 AM RP
&&
FGLASSLocal storm report, Dec 31, 11:48 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1148 AM CST FRI DEC 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM HAIL HILLSBORO 38.23N 90.57W
12/31/2010 E0.75 INCH JEFFERSON MO TRAINED SPOTTER
&&
TESLocal storm report, Dec 31, 11:49 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1149 AM CST FRI DEC 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM TSTM WND GST HIGH RIDGE 38.46N 90.53W
12/31/2010 E60 MPH JEFFERSON MO EMERGENCY MNGR
WALL CLOUD
&&
TESLocal storm report, Dec 31, 11:55 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1155 AM CST FRI DEC 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM HAIL MANCHESTER 38.59N 90.51W
12/31/2010 M0.25 INCH ST. LOUIS MO TRAINED SPOTTER
&&
DYEThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
5.9 hours before the tornado, 206 km from the path. December 31, 2010.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -66951 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 450 m²/s²
- 0-3 km storm-relative helicity
- 427 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.7 K/km
Lincoln, IL (KILX), 00:00Z
6.1 hours after it, 206 km from the path. January 1, 2011.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -144 J/kg
- Surface CAPE
- 39 J/kg
- Mixed-layer LCL
- 1348 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.2 K/km
The radar
The St Louis radar (KLSX), 70 km away, was scanning. The volume nearest the touchdown began at 17:56 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 16:52 UTC | TSTM WND GST 70 | Martinsburg | Pike, IL | TREES DOWN JUST NORTH OF MARTINSBURG IL |
| 16:57 UTC | HAIL 1 | 2 W Time | Pike, IL | |
| 17:00 UTC | HAIL 1 | Pittsfield | Pike, IL | |
| 17:06 UTC | HAIL 0.88 | Pittsfield | Pike, IL | |
| 17:38 UTC | HAIL 0.25 | Milton | Pike, IL | |
| 17:51 UTC | TORNADO | Mozier | Calhoun, IL | NUMEROUS LARGE TREES DOWN ALONG HIGHWAY 96 WEST OF MOZIER IL 3 FOOT DIAMETER TREES DOWN BLOCKING HIGHWAY 96. |
| 18:23 UTC | TORNADO | Roodhouse | Greene, IL | |
| 19:00 UTC | TORNADO | 3 Ne Mozier | Calhoun, IL | TREE DAMAGE ON WEST PANTHER CREEK ROAD |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2010 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of December 31, 2010
28 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 31 | 12:17 AM CST | EF0 | Stone, MO | 1.8 | 75 | $750,000 | ||
| December 31 | 12:18 AM CST | EF1 | Christian, MO | 5.3 | 250 | 2 | $200,000 | |
| December 31 | 12:31 AM CST | EF0 | Webster, MO | 3.1 | 150 | $100,000 | ||
| December 31 | 6:05 AM CST | EF3 | Adair, OK to AR | 21.1 | 500 | 4 | 10 | $1.9 million |
| December 31 | 7:48 AM CST | EF0 | Carroll, AR to MO | 4.3 | 50 | $15,000 | ||
| December 31 | 8:37 AM CST | EF0 | Polk, MO | 1.0 | 50 | $5,000 | ||
| December 31 | 9:43 AM CST | EF3 | Pulaski, MO | 7.5 | 500 | 4 | $90 million | |
| December 31 | 10:06 AM CST | EF3 | Phelps, MO | 11.0 | 500 | 2 | 6 | $1.0 million |
| December 31 | 10:12 AM CST | EF1 | Phelps, MO | 6.8 | 440 | 2 | $500,000 | |
| December 31 | 10:40 AM CST | EF1 | Crawford, MO | 6.4 | 100 | |||
| December 31 | 11:16 AM CST | EF1 | Franklin, MO | 0.8 | 100 | $40,000 | ||
| December 31 | 11:17 AM CST | EF0 | Franklin, MO | 0.4 | 50 | |||
| December 31 | 11:19 AM CST | EF2 | Franklin, MO | 12.2 | 370 | |||
| December 31 | 11:25 AM CST | EF0 | Saint Charles, MO | 2.0 | 50 | |||
| December 31 | 11:27 AM CST | EF1 | Jefferson, MO | 8.6 | 50 | |||
| December 31 | 11:48 AM CST | EF3 | Saint Louis, MO | 6.7 | 440 | 1 | 6 | $1.0 million |
| December 31 | 11:48 AM CST | EF1 | Saint Louis, MO | 1.7 | 175 | |||
| December 31 | 12:08 PM CST | EF1 | City of Saint Louis, MO | 2.7 | 100 | |||
| December 31 | 12:30 PM CST | EF0 | Saint Clair, IL | 0.1 | 50 | |||
| December 31 | 12:37 PM CST | EF3 | Menard, IL | 3.6 | 200 | 1 | $12 million | |
| December 31 | 1:05 PM CST | EF0 | Bond, IL | 1.7 | 100 | |||
| December 31 | 1:24 PM CST | EF2 | Carter, MO | 2.6 | 200 | $200,000 | ||
| December 31 | 2:25 PM CST | EF2 | Butler, MO | 0.2 | 100 | $250,000 | ||
| December 31 | 2:35 PM CST | EF0 | LaSalle Parish, LA | 0.4 | 50 | $20,000 | ||
| December 31 | 4:11 PM CST | EF1 | Warren, MS | 3.6 | 100 | $110,000 | ||
| December 31 | 4:44 PM CST | EF2 | Hinds, MS | 26.2 | 800 | $2.7 million | ||
| December 31 | 5:42 PM CST | EF0 | Rankin, MS | 1.4 | 50 | $2,000 | ||
| December 31 | 8:09 PM CST | EF1 | Lincoln, MS | 2.1 | 50 | $250,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.